Maine, 2016Heavy Snow and High Wind in Maine, March 2, 2016
March 2, 2016 · NWS CAR · 4 events in 4 counties and zones
Strong low pressure tracked northeast across Maine from the night of the 1st through the 2nd. The low brought heavy snow to portions of northern Aroostook county.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure tracked northeast across Maine from the night of the 1st through the 2nd. The low brought heavy snow to portions of northern Aroostook county. Snow began during the early morning hours of the 2nd then persisted into the afternoon. Warning criteria snow accumulations occurred during the morning. Storm total snow accumulations ranged from 8 to 15 inches across northwest Aroostook county. Accumulations across northeast Aroostook county ranged from 6 to 9 inches north to 3 to 5 inches south. |A strong low level jet crossed Downeast areas during the morning of the 2nd. Wind gusts up to around 60 mph occurred across coastal Hancock county with wind gusts in excess of 65 mph across coastal Washington county. A peak wind gust of 67 mph was reported in Lubec in coastal Washington county. The winds snapped branches and brought down trees on power lines which contributed to power outages. Damage to shingles and siding also occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 2, 12:06 AM EST, 54 minutes earlier.
Area forecast discussion, Mar 2, 12:06 AM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1206 AM EST WED MAR 2 2016
.SYNOPSIS...
LOW PRESSURE WILL APPROACH FROM THE SW TONIGHT...THEN CROSS THE
REGION WEDNESDAY. HIGH PRESSURE WILL BUILD E TOWARD THE REGION
THURSDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
1206 AM UPDATE...LOW PRES IN WESTERN NY STATE WILL MOVE TO NEAR
SHERBOOKE BY 12Z WED MORNING. SNOW WILL BREAK OUT ACROSS THE CWA
OVERNIGHT AND WILL CHANGE TO RAIN FROM BANGOR SOUTH TO THE COAST
BY MORNING. ONLY MINOR TWEAKS TO THE ONGOING FORECAST BASED ON THE
LATEST OBSERVATIONS...RADAR...AND NEAR TERM MODEL TRENDS.
PREV DISCUSSION...
POTENT STORM TO IMPACT THE AREA LATER TONIGHT INTO WEDNESDAY.
MODELS IN REASONABLE AGREEMENT ON SURFACE LOW TRACK AND MOST
IMPORTANTLY, THE RAIN/MIXED PRECIP/SNOW LINE. THAT BEING SAID,
JUST A TINY CHANGE IN THE LOW TRACK WILL RESULT IN BIG CHANGES TO
SNOW/ICE TOTALS AND WEATHER TYPES.
AT THIS POINT, ANTICIPATE THE SURFACE LOW TRACKING NORTHEAST FROM
MOOSEHEAD LAKE TO CARIBOU, WITH MOSTLY SNOW NORTH OF THIS LINE,
BUT A CHANGEOVER TO MIXED PRECIPITATION OR RAIN SOUTH OF THIS
LINE. THERE WILL BE LIKELY BE A LARGE SNOWFALL GRADIENT OVER A
SHORT DISTANCE. ST JOHN VALLEY SHOULD BE THE WINNER WITH AROUND A
FOOT OF SNOW, AND BANGOR REGION SOUTH TO THE DOWNEAST COAST BEING
THE LOSERS WITH A VERY BRIEF PERIOD OF SNOW/MIXED PRECIP AT ONSET
BEFORE CHANGING TO RAIN. IN FACT, THE IMMEDIATE DOWNEAST COAST
COULD JUST START AS RAIN. CENTRAL AROOSTOOK SW INTO THE SOUTHERN
PART OF THE NORTH WOODS IS WHERE THE SNOWFALL GRADIENT WILL LIE.
THESE AREAS WILL LIKELY CHANGE TO SLEET AND/OR FREEZING RAIN BUT
NOT CHANGE TO PLAIN RAIN. WHERE IT STAYS PLAIN SNOW JUST NORTH OF
THIS MIX LINE, EXPECT HEAVY TOTALS AROUND A FOOT. KEPT A BROADER
SNOWFALL GRADIENT IN THE FORECAST THAN ULTIMATELY ANTICIPATED TO
ACCOUNT FOR SUBTLE CHANGES IN THE LOW TRACK. PRECIPITATION ENDS
FROM WEST TO EAST IN THE MID TO LATE AFTERNOON AS COLDER AIR
MOVES BACK IN, PERHAPS SETTING THINGS UP FOR A NASTY FLASH FREEZE
WEDNESDAY EVENING.
WINDS FOR DOWNEAST, ESPECIALLY DOWNEAST COAST, ARE ANOTHER CONCERN
MAINLY WEDNESDAY MORNING. LOOKS LIKE A HIGH END WIND ADVISORY FOR
THE DOWNEAST COAST. WILL HOLD ONTO THE WIND ADVISORY FOR NOW, BUT
IT COULD BE CLOSE TO HIGH WIND WARNING CRITERIA IN SPOTS AND A FEW
POWER OUTAGES ARE CERTAINLY POSSIBLE.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AN IMPRESSIVE ARCTIC AIRMASS DESCENDS INTO NORTHERN NEW ENGLAND
THURSDAY AND FRIDAY BEHIND THE DEPARTING SURFACE LOW. SNOW SHOWERS
END BY MIDNIGHT WITH MINIMAL ACCUMULATION. A FLASH FREEZE IS
EXPECTED AS TEMPERATURES PLUMMET OVERNIGHT.
WIND CHILL ADVISORIES WILL BE NEEDED THURSDAY AND FRIDAY MORNINGS
ACROSS PARTS OF NORTHERN MAINE FOR APPARENT TEMPERATURES BELOW
-20F. HIGHS WILL RANGE FROM THE SINGLE DIGITS TO LOW 20S ON
THURSDAY AND "WARM" TO THE MID TEENS TO UPPER 20S ON FRIDAY. A
COASTAL STORM WILL PASS WELL OF THE MAINE COAST ON FRIDAY. THE
IMMEDIATE COAST MAY SEE A BRIEF SHOT OF LIGHT SNOW. &&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE LONG TERM STARTS OFF WITH LOW PRESSURE PASSING SOUTH OF NEW
ENGLAND FRI NIGHT INTO SAT, PSBLY CAUSING SOME PRECIP AND FRESH
TO STRONG WINDS OFFSHORE. HIGH PRES OVER THE ST. LAWRENCE VLY
LOOKS TO KEEP IT CLEAR, CALM, AND DRY ONSHORE FRI NIGHT INTO SUN.
GFS AND ECMWF AGREE ON SOME SORT OF AN UPR SHORTWAVE MOVING ACRS
QUEBEC MON AND MON NIGHT, WITH AN ASSOCIATED WEAK SFC FEATURE
BRINGING SOME LIGHT PRECIP TO THE REGION. THEY DISAGREE ON THE
STRENGTH OF THE FEATURE AND AMT OF MOISTURE AVAILABLE, SO FOR NOW
KEPT POPS AS SCHC AND CHC. SOME CLEARING PSBL TUE, BUT THERE MAY
NOT BE MUCH OF A BREAK BETWEEN THE MON SHORTWAVE AND THE NEXT
FEATURE MOVING INTO THE AREA FROM THE MIDWEST.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE LONG TERM STARTS OFF WITH LOW PRESSURE PASSING SOUTH OF NEW
ENGLAND FRI NIGHT INTO SAT, PSBLY CAUSING SOME PRECIP AND FRESH
TO STRONG WINDS OFFSHORE. HIGH PRES OVER THE ST. LAWRENCE VLY
LOOKS TO KEEP IT CLEAR, CALM, AND DRY ONSHORE FRI NIGHT INTO SUN.
GFS AND ECMWF AGREE ON SOME SORT OF AN UPR SHORTWAVE MOVING ACRS
QUEBEC MON AND MON NIGHT, WITH AN ASSOCIATED WEAK SFC FEATURE
BRINGING SOME LIGHT PRECIP TO THE REGION. THEY DISAGREE ON THE
STRENGTH OF THE FEATURE AND AMT OF MOISTURE AVAILABLE, SO FOR NOW
KEPT POPS AS SCHC AND CHC. SOME CLEARING PSBL TUE, BUT THERE MAY
NOT BE MUCH OF A BREAK BETWEEN THE MON SHORTWAVE AND THE NEXT
FEATURE MOVING INTO THE AREA FROM THE MIDWEST.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: VFR DETERIORATING TO IFR AND WORSE LATE TONIGHT AND
WEDNESDAY MORNING IN WIDESPREAD PRECIPITATION. VERY WINDY, MAINLY
DOWNEAST, ESPECIALLY WEDNESDAY MORNING.
SHORT TERM: OTHER THAN POSSIBLE MVFR CONDITIONS WITH DEPARTING SNOW
SHOWERS FOR THE NORTHERN TAFS WEDNESDAY EVENING...VFR CONDITIONS ARE
EXPECTED. THE SOLE EXCEPTION MAY BE MVFR CONDITIONS AT KBHB ON
FRIDAY WITH A CHANCE OF LIGHT SNOW.
&&
.MARINE...
NEAR TERM: HIGH END GALES EXPECTED WED, WITH WINDS PEAKING AROUND
MID MORNING. SEAS WILL BE 10 TO 15 FEET WEDNESDAY AWAY FROM THE
IMMEDIATE COAST.
SHORT TERM: AN SCA WILL BE NEEDED WEDNESDAY NIGHT THROUGH
THURSDAY FOR WIND GUSTS IN EXCESS OF 25 KNOTS. SEAS 8-11 FEET
WEDNESDAY NIGHT WILL SUBSIDE TO 4-6 FEET BY LATE THURSDAY.&&
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR MEZ001>004.
WINTER WEATHER ADVISORY UNTIL 8 AM EST WEDNESDAY FOR MEZ011-
015-032.
WINTER WEATHER ADVISORY UNTIL 4 PM EST WEDNESDAY FOR MEZ005-
006-010-031.
WIND ADVISORY FROM 4 AM TO 3 PM EST WEDNESDAY FOR MEZ016-017-
029-030.
MARINE...GALE WARNING FROM 5 AM TO 3 PM EST WEDNESDAY FOR ANZ050>052.
&&
NEAR TERM...CB/FOISY/BERDES
SHORT TERM...OKULSKI
LONG TERM...KREDENSOR
AVIATION...CB/FOISY/BERDES/OKULSKI
MARINE...CB/FOISY/BERDES/OKULSKIHazardous weather outlook, Mar 1, 2:51 PM EST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
251 PM EST TUE MAR 1 2016
MEZ001>004-022000-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-
251 PM EST TUE MAR 1 2016
...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 7 PM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR NORTHERN MAINE...NORTH
CENTRAL MAINE AND WEST CENTRAL MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ016-017-029-030-022000-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-
251 PM EST TUE MAR 1 2016
...WIND ADVISORY IN EFFECT FROM 4 AM TO 3 PM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE AND
INTERIOR DOWNEAST MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ005-006-010-031-022000-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
SOUTHERN PISCATAQUIS-
251 PM EST TUE MAR 1 2016
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 4 PM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND NORTHERN MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ011-015-032-022000-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-NORTHERN WASHINGTON-
251 PM EST TUE MAR 1 2016
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 8 AM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...EASTERN
MAINE AND INTERIOR DOWNEAST MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ050>052-022000-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
251 PM EST TUE MAR 1 2016
...GALE WARNING IN EFFECT FROM 5 AM TO 3 PM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Northwest Aroostook
- When
- March 2, 1:00 AM EST to 3:30 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations generally ranged from 8 to 13 inches...with localized totals up to 15 inches.
Heavy Snow, Northeast Aroostook
- When
- March 2, 1:00 AM EST to 3:30 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 9 inches across northern areas...with 3 to 5 inches across southern areas.
High Wind, Coastal Hancock
- When
- March 2, 8:00 AM EST to 2:00 PM EST
- Where
- Coastal Hancock forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Wind gusts approaching 60 mph snapped branches and toppled trees. Trees and branches falling on power lines contributed to power outages. A peak wind gust of 58 mph was reported at Sedgwick Ridge. The winds also damaged siding and shingles on some structures.
High Wind, Coastal Washington
- When
- March 2, 8:30 AM EST to 2:30 PM EST
- Where
- Coastal Washington forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Wind gusts in excess of 65 mph snapped branches and toppled trees. Trees and branches falling on power lines contributed to power outages. A peak wind gust of 67 mph was reported at Lubec. The winds also damaged siding and shingles on some structures.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New York, March 2, 2016$120,000 · 12 events
- High Wind in Wyoming, March 2, 201661 kt wind · 27 events
- Strong Wind in Massachusetts, March 2, 2016$15,000 · 2 events
- Hail in Oklahoma, March 2, 20161.75 in hail · 9 events
- High Wind in Kansas, March 2, 201661 kt wind · 4 events
- High Wind in Oregon, March 2, 201654 kt wind · 2 events
- Strong Wind in Massachusetts, March 2, 2016$10,000 · 2 events
- High Wind in Rhode Island, March 2, 20161 event
- High Wind in Montana, March 2, 201652 kt wind · 1 event
- High Wind in Maryland, March 2, 201652 kt wind · 1 event
- High Wind in Montana, March 2, 201650 kt wind · 1 event
- High Wind in New Mexico, March 2, 201651 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624124, 624126, 624132, 624133.